Washington, 2024

Wildfire in Washington, September 25 to 30, 2024

September 25 to 30, 2024 · NWS OTX · 1 event in 1 county or zone

The Goosmus Fire was started on September 25. A downed powerline was the cause.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Goosmus Fire was started on September 25. A downed powerline was the cause. While there are no wind reports, lightning tracker showed thunderstorms in the region. It was contained on October 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 25, 1:31 PM PST, 17 minutes earlier.

Area forecast discussion, Sep 25, 1:31 PM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PDT Wed Sep 25 2024

.SYNOPSIS...

Strong winds accompany a cold front passage through the late
evening. Areas of blowing dust along with showers and
thunderstorms will be possible with the frontal passage.
Temperatures return to near normal by Thursday with another cold
front passage Friday. Above average temperatures return Saturday
into early next week, with Saturday the warmest day of the
weekend. Some freezing overnight lows are possible again heading
into next week.

&&

.DISCUSSION...
Tonight through Thursday: The evening will start active with the
cold front pushing through the region. Winds will continue to be
main concern. Isolated thunderstorms embedded along the front will
be sporadic lightning and gusty outflow winds. Wind speeds will
20-30 MPH sustained with gusts near 40 MPH. By 11 PM, the cold
front will mainly be impacting extreme Eastern Washington and the
Idaho Panhandle. By early Thursday morning, the thunderstorms are
expected to be no longer occurring. Winds will begin to decline
as a zonal flow pattern begins to take hold and the gradient
loosens through the day. Afternoon winds are expected to be breezy
through the Okanogan Valley with sustained 10-20 MPH and gusts
near 35 possible.

On the plus side, temperatures are expected to decrease by 10-15
degrees from Wednesday highs. The highs across the region are
expected to be in the 60s to low 70s. Overnight lows will be in
the upper 40s and 50s.

Friday through Wednesday:
Expect zonal flow late in the week, with generally dry conditions
returning and daytime temps near to slightly above daily normals.
Synoptic outlook turns murkier early next week with occasional
shortwaves likely to push through the progressive weather pattern.
Have introduced slight chances for showers Tuesday/Wednesday, but
these are mostly confined to the mountains for now...something to
watch. Frost/freezing conditions possible next Monday and Tuesday as
well in our northern sheltered valleys. In all, not much reason to
stray from near normal daytime temps through the end of the extended
forecast. /KD

&&

.AVIATION...
18Z TAFS: The front is starting to press into the Cascades. The
front will move over the Cascades around 21z bringing increasing
winds and an increasing chance of showers and thunderstorms. The
winds are expected to develop areas of blowing dust which will
lower visibilities into the MVFR category and possibly IFR,
however dust forecasting is tough to pin down. If dust develops,
the worst visibilities are expected over the Columbia Basin near
MWH and points NE of there. The front will also bring a chance of
showers and thunderstorms, however the main thunderstorm threat
will occur north and east of GEG-COE as well as south of LWS so we
did not mention prevailing thunder in the TAFs. The threat of
showers/thunderstorms will decrease rapidly after 06z for all
locations save the extreme eastern portions of the ID Panhandle.
By 12Z, dry air behind the front will bring clear skies and VFR
conditions for the start of Thursday.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is high
confidence of VFR conditions for all TAF sites through 21z After
that blowing dust is expected to lower visibility down to MVFR
across the Columbia Basin, with localized restrictions down to IFR.
Confidence is low with degree of visibility restrictions at
KMWH/KGEG/KSFF/KPUW and possibly LWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  68  50  75  46  79 /  40   0   0   0   0   0
Coeur d'Alene  46  67  47  74  47  77 /  50   0   0   0   0   0
Pullman        44  65  45  72  46  77 /  50   0   0   0   0   0
Lewiston       54  73  53  80  54  83 /  70   0   0   0   0   0
Colville       36  68  39  74  36  75 /  60   0  10   0   0   0
Sandpoint      44  64  44  72  43  72 /  60   0  10   0   0   0
Kellogg        48  64  51  70  51  78 /  90   0   0   0   0   0
Moses Lake     43  70  47  77  44  77 /  30   0   0   0   0   0
Wenatchee      48  70  54  74  50  74 /  20   0  10   0   0   0
Omak           43  70  49  77  47  77 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 11 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
     Northern Panhandle.

WA...Wind Advisory until 11 PM PDT this evening for Lower Garfield
     and Asotin Counties-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Wenatchee Area.

     Blowing Dust Advisory until 11 PM PDT this evening for Moses
     Lake Area-Spokane Area-Upper Columbia Basin-Washington
     Palouse-Waterville Plateau.

&&

In the hours before

Special weather statement, Sep 25, 1:00 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
200 PM PDT Wed Sep 25 2024

WAZ038-043-049-252130-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
200 PM PDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of central Okanogan
County through 230 PM PDT...

At 159 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Okanogan, or 14 miles northwest of Omak, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Omak, Okanogan, Tonasket, North Omak, Riverside, Conconully, Salmon
Meadows Campground, and Alder Campground.

This includes U.S. Highway 97 in Washington between mile markers 287
and 289, and between mile markers 296 and 319.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4835 11957 4844 12016 4886 11996 4874 11923
TIME...MOT...LOC 2059Z 204DEG 49KT 4851 11981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fewkes
Special weather statement, Sep 25, 1:22 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Spokane WA
222 PM PDT Wed Sep 25 2024

WAZ038-043-049-252145-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
222 PM PDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of northeastern
Okanogan County through 245 PM PDT...

At 221 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tonasket, or 25 miles north of Omak, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oroville, Tonasket, Havillah, Nighthawk, Cordell, Loomis, Molson, and
Ellisforde.

This includes U.S. Highway 97 in Washington between mile markers 313
and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 11909 4863 11929 4878 11999 4900 11993
TIME...MOT...LOC 2121Z 205DEG 52KT 4879 11958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fewkes

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
September 25, 1:48 PM PST to September 30, 11:59 PM PST
Where
Okanogan Highlands forecast zone
Property damage
$3.6 million
Reported by
Park/Forest Service
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The Goosmus Fire was started on September 25 by a downed powerline. It continued through October 4. It burned 1738 acres of mixed timber, brush, and short grass. Cost is estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2024Every state in 2024This day in weather historyWarnings in Washington, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218725.